Hail, Harrison
- When
- October 29, 4:31 PM CST
- Where
- Harrison County, 1 mi N of Bethany
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.283, -94.033
9 thunderstorm wind, 5 hail, 4 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 29, 1:00 PM CST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 200 PM CDT FRI OCT 29 2004 .DISCUSSION... MAIN CONCERN IS THE THREAT OF CONVECTION FOR LATE THIS AFTERNOON AND TONIGHT. LATEST MOISTURE IMAGERY INDICATES AN UPPER LEVEL LOW IN WRN SD WITH UPPER TROUGH EXTENDING SOUTHWEST INTO EXTREME SERN CO. AT THE SURFACE...SFC LOW WAS CENTERED IN NERN SD WITH A DRY LINE EXTENDING SOUTH INTO EXTREME ERN NEB AND ERN KS. CU FIELD HAS BEEN DEVELOPING AHEAD OF THE DRY LINE...BUT THE LACK OF STRONG MOISTURE CONVERGENCE HAS PRECLUDED THE DEVELOPMENT OF THUNDERSTORMS AS OF EARLY THIS AFTERNOON. DEEP MOIST AXIS APPEARS TO EXTEND FROM SOUTH CENTRAL KANSAS INTO WCENTRAL MISSOURI WITH DEWPOINTS GRADUALLY DIMINISHING INTO THE MIDDLE TO UPPER 50S IN THE VICINITY OF THE DRY LINE. THE COLD FRONT IN WRN KS WILL QUICKLY RACE EAST AND MERGE WITH THE DRY LINE THIS EVENING. PREFER MESOETA DEPICTION OF SHEAR AND INSTABILITY PARAMETERS FOR THIS EVENING. MESOETA...AND MORE SO THE LATEST 18Z RUC...SUGGESTS THAT THE MOISTURE CONVERGENCE WILL BE WEAK ALONG THE DRY LINE/CDFRONT WITH CAPES RANGING FROM 500-1200 J/KG. STRONG SFC-6KM WILL BE PRESENT...GREATER THAN 60 KNOTS...HOWEVER LOW LEVEL SHEAR PROFILES INDICATE A NEARLY STRAIGHT LINE HODOGRAPH IN THE VICINITY OF THE FRONT. CHANCE OF SEVERE IS PRESENT ALTHOUGH NOT EXPECTED TO BE WIDESPREAD. THE STRONG SFC-6KM SHEAR MAY ACTUALLY IMPEDE STRONG CONVECTIVE DEVELOPMENT WITH SUCH MARGINAL CAPE. NEVERTHELESS...THE GREATEST THREAT OF CONVECTION WILL BE ACROSS THE ERN 2/3RDS OF THE CWA WITH SCATTERED DEVELOPMENT BEGINNING ALONG THE KS/MO BDR LATE THIS AFTERNOON OR VERY EARLY THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. OVERALL...BELIEVE THE GREATEST THREAT OF SEVERE WEATHER TO REMAIN NORTH OF THE CWA TONIGHT...IN IOWA AND MINNESOTA...IN FAVORABLE AREA OF STG 110 H3 JET. ANY THUNDERSTORM ACTIVITY TO MOVE EAST OF THE CWA BY MIDNIGHT WITH COOLER AND DRIER AIR DRIVING EAST WITH THE AID OF BRISK WEST WINDS. MESOETA GRIDS SUGGEST THAT SC WILL WRAP CYCLONICALLY SWD ON SATURDAY. GRIDS ALSO SUGGEST BRISK NORTHWEST WINDS EARLY SATURDAY...BUT BELIEVE WINDS WILL BE BELOW ADVISORY CRITERIA. GOOD NIGHT FOR RADIATIONAL COOLING SATURDAY NIGHT WITH MOSTLY CLEAR SKIES AND LIGHT WINDS. SFC HIGH OVER THE CWA SATURDAY NIGHT WILL SHIFT EAST ON SUNDAY WITH MILD TEMPERATURES CONTINUING. DB PRECIPITATION CHANCES RETURN TO THE FORECAST SUNDAY NIGHT WITH WARM AIR ADVECTION SPREADING ACROSS THE AREA ON THE NORTHEAST SIDE OF THE INVERTED SURFACE TROUGH. THE MODEL SOLUTIONS SHOW INCREASING SPREAD STARTING MONDAY WITH THEIR PROGRESSION OF THE UPPER TROUGH. THE CONSISTENT TREND HOWEVER...IS FOR THE NORTHERN STREAM WAVE TO CATCH UP AND PHASE WITH THE SOUTHERN TROUGH...HANGING THIS ELONGATED FEATURE BACK OVER WESTERN TEXAS AND NORTHERN MEXICO INTO TUESDAY. HAVE EXTENDED LOW END PRECIPITATION CHANCES THROUGH MONDAY NIGHT FOR THE SOUTHERN FORECAST SECTION AFTER THE SURFACE TROUGH SHIFTS TO THE SOUTHEAST AND THE AREA REMAINS UNDER THE WEAK UPPER SHEAR ZONE. THE SOUTHERN TROUGH WILL SLOWLY SHIFT EAST DURING THE MID-WEEK AND ALLOW THE CLOUD COVER TO SCOUR OUT BEFORE THE NEXT SURFACE FRONT REACHES THE AREA LATE IN THE WEEK. TEMPERATURES AT THE START OF THE WORK WEEK WILL DROP BACK TO NEAR AND EVEN BELOW NORMAL AS THE UPPER TROUGH DRAGS COOLER AIR SOUTH ACROSS THE NATIONS MIDSECTION. STOFLET && .PREV DISCUSSION... 430 AM... MAIN FORECAST CONCERN AT THIS POINT IS SEVERE WEATHER POTENTIAL TODAY. STRENGTHENING UPPER LEVEL LOW OVER WYOMING THIS MORNING IS PROGGED TO CONTINUE TO MOVE NORTHEAST TODAY INTO TONIGHT...DRAGGING A TRAILING COLD FRONT ACROSS THE REGION THIS EVENING. PROFILER NETWORK IS SHOWING STRONG SOUTHWESTERLY FLOW AHEAD OF THIS SYSTEM WITH 850MB WINDS OF 50KTS ACROSS CENTRAL KANSAS AND OKLAHOMA. THIS IS PUSHING 70 DEGREE DEW POINTS INTO NORTHEAST OKLAHOMA/SOUTHERN MISSOURI. DEW POINTS SHOULD BE IN THE UPPER 60S ACROSS THIS FORECAST AREA TODAY. EXPECT HIGHS TO BE AROUND 80 DEGREES ACROSS MUCH OF THE AREA AS WELL WITH 850MB TEMPS AT AROUND 16C. THERE WILL BE LITTLE IF ANY CAPPING ACROSS THE AREA TODAY...BETTER POTENTIAL FOR A CAP OCCURS ACROSS THE WESTERN SECTIONS OF THE FORECAST AREA. GENERALLY FOLLOWING ETA INSTABILITY FIELDS...SHOWING LI/S IN THE -2 TO -4 RANGE...CAPE INCREASING TO 1000-2000 J/KG AND STRONG SPEED SHEAR...ESPECIALLY JUST AHEAD OF THE COLD FRONT. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP OVER EXTREME WESTERN MISSOURI LATE THIS AFTERNOON OR EARLY EVENING AS THE FRONT GETS CLOSER TO THE BETTER MOISTURE. THUNDERSTORMS SHOULD DEVELOP INTO A LINE AS THE FRONT QUICKLY MOVES ACROSS THE REGION. WITH THE ABOVE MENTIONED SEVERE PARAMETERS...MAY SEE SCATTERED STRONG TO SEVERE THUNDERSTORMS THIS EVENING. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS WITH UNIDIRECTIONAL WIND PROFILE. ACTUALLY THE STRONG 50KT SOUTHWESTERLY WINDS AT 850MB AND TIGHT SURFACE GRADIENT SHOULD PRODUCE REALLY GUSTY WINDS TODAY. AREA MAY NEED A WIND ADVISORY. WILL HOLD OFF NOW THOUGH...THINKING WE MAY SEE ENOUGH CLOUDINESS TO NOT ALLOW FULL MIXING. MODELS ARE STILL SHOWING A SYSTEM MOVING OUT OF THE SOUTHERN PLAINS SUNDAY NIGHT INTO MONDAY. GIVING MAINLY SOUTHERN INTO CENTRAL AND EASTERN MISSOURI A SHOT AT SOME OVERRUNNING TYPE RAIN BEGINNING LATE SUNDAY NIGHT AND CONTINUING INTO MONDAY. MEANWHILE A COLD FRONT IS PROGGED TO MOVE SOUTH ACROSS THE NORTHERN PLAINS ON MONDAY AS A SHORTWAVE MOVES THROUGH THE NORTHERN STREAM. HAVE MAINTAINED CHANCE POPS FOR THE ENTIRE FORECAST AREA ON MONDAY...WITH LINGERING SLIGHT CHANCE POPS ACROSS MAINLY EASTERN SECTIONS INTO MONDAY NIGHT. NRR && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1247 PM CDT FRI OCT 29 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS EVENING AS A COLD FRONT SWEEPS QUICKLY EAST ACROSS WESTERN AND CENTRAL MISSOURI. SHEAR PROFILES ALONG WITH LIMITED INSTABILITY SUGGESTS THAT THE PRIMARY THREAT WILL BE DAMAGING WINDS. HOWEVER...A ISOLATED TORNADO CANNOT BE RULED OUT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ACROSS EXTREME EASTERN KANSAS...AND SPREAD EAST TO A MARYVILLE...KANSAS CITY TO MOUND CITY KANSAS LINE BY 7 PM. THE THUNDERSTORMS WILL MOVE TO A KIRKSVILLE TO MOBERLY TO SEDALIA LINE BY 10 PM. THE THUNDERSTORMS WILL EXIT THE OUTLOOK AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING ACROSS THE OUTLOOK AREA. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 510 PM CDT FRI OCT 29 2004 KSZ057-060-MOZ005>008-014>017-021>025-029>033-037>040-043>046-053- 054-300300- ADAIR MO-BATES MO-CALDWELL MO-CARROLL MO-CASS MO-CHARITON MO-CLAY MO- CLINTON MO-COOPER MO-DAVIESS MO-GRUNDY MO-HARRISON MO-HENRY MO- HOWARD MO-JACKSON MO-JOHNSON MO-LAFAYETTE MO-LINN MO-LINN KS- LIVINGSTON MO-MACON MO-MERCER MO-MIAMI KS-PETTIS MO-PUTNAM MO- RANDOLPH MO-RAY MO-SALINE MO-SCHUYLER MO-SULLIVAN MO- 510 PM CDT FRI OCT 29 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 871...IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...BATES...CALDWELL...CARROLL...CASS...CHARITON...CLAY... CLINTON...COOPER...DAVIESS...GRUNDY...HARRISON...HENRY...HOWARD... JACKSON...JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER... PETTIS...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER AND SULLIVAN. IN KANSAS: LINN AND MIAMI. SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...BOONVILLE... BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY... KIRKSVILLE...MARSHALL...MOBERLY...PAOLA...SEDALIA...TRENTON AND WARRENSBURG. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MJ
The Des Moines radar (KDMX), 163 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
9 thunderstorm wind, 5 hail, 4 tornado. Local standard time, as filed.
A tree three feet in diameter downed by thunderstorm winds.
8 to 12 inch diameter tree downed.
Damage to several buildings.
6 to 8 inch tree limbs down.
Power lines and 10 inch diameter trees downed.
Tornado touchdown reported near 251 and BB Highway...2 southwest of Warrensburg. Barn partially destroyed. Tornado dissipated just south of Warrensburg.
Tractor trailer blown over on U.S. Highway 50 between Warrensburg and Knob Noster.
Tornado touched down just inside the Johnson county line...southwest of the intersection of F/BB/NN Highway. It then tracked northeast into Pettis county. Trees were downed by the tornado.
Power lines down.
Tornado crossed into Pettis county near the intersection of F/BB/NN Highways. Two homes were damaged along Blackwater Chapel Road. Trees and power lines also down. Tornado then tracked northeast to Highway 127 just south of NN...where a shed was destroyed and grain bins damaged. Tornado proceeded to enter Saline county just west of K Highway.
Pettis county Tornado crossed into Saline county just west of Highway K. Then damaged a house near K Highway and County Road 330 before dissipating.
Mobile home destroyed and grain bin knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5426583, 5426579, 5426580, 5426677, 5426678, 5426584, 5426672, 5426581, 5426582, 5426673, 5426674, 5426675, 5426680, 5426676, 5426682, 5426679, 5426681, 5426683.